Abstract: The rise in popularity of “bath salts” as safe alternatives to MDMA (3,4-methylenedioxymethamphetamine), methamphetamine, and other illicit substances has resulted in increased scrutiny of the contents and toxicology associated with these products. We report a case of sudden death related to the synthetic cathinone methylone (3,4-methylenedioxy-N-methylcathinonmethylone) in a previously healthy 19-year-old man. Although several fatal case reports have been published involving methylone and other synthetic cathinones, this is the first reported case of sudden cardiac death associated with methylone use. Although lack of published data prevented a comparison of blood methylone concentrations between our case and existing reports, the amount of methylone we detected postmortem (0.07 mg/dL) is below those reported in MDMA-related fatalities. Our report suggests that methylone toxicity has been greatly underestimated by users of this synthetic cathinone.
From the *Department of Anatomic Pathology, Naval Medical Center San Diego, San Diego, CA; †Department of Basic Medical Sciences, The University of Arizona College of Medicine-Phoenix, Phoenix, AZ; and ‡Department of Emergency Medicine, Naval Medical Center San Diego, San Diego, CA.
Manuscript received May 7, 2012; accepted October 23, 2012.
The views expressed in this article are those of the author and do not necessarily reflect the official policy or position of the Department of the Navy, Department of Defense, or the US Government.
The authors report no conflicts of interest.
Reprints: Peter N. Carbone, MD, Department of Anatomic Pathology, Naval Medical Center San Diego, San Diego, CA 92134. E-mail: firstname.lastname@example.org.